Colorado, 2004

Hail in Colorado, August 25, 2004

August 25, 2004 · NWS GLD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 24, 6:57 PM MST, 5 hours 16 minutes earlier.

Area forecast discussion, Aug 24, 6:57 PM MST, 5 hours 16 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE GOODLAND KS
757 PM MDT TUE AUG 24 2004

.UPDATE...NO UPDATES TO THE FORECAST AT THIS TIME. THE ONLY
CONCENTRATED AREA OF THUNDERSTORMS IS PRESENTLY MOVING ALONG THE
COLORADO BORDER WITH THE NEBRASKA PANHANDLE. STORM MOTIONS WILL TAKE
THIS ACTIVITY MAINLY EAST. OTHER THUNDERSTORMS SHOULD FORM IN FAR
SOUTHWESTERN NEBRASKA...AND POSSIBLY BLEED OVER INTO NORTHWEST
KANSAS BY MIDNIGHT WHEN THE LOW LEVEL JET KICKS IN. THERE IS A
CHANCE THE ACTIVITY WILL REMAIN JUST NORTH OF THE TRI STATE COUNTIES
N THE VICINITY OF THE BEST PRESSURE GRADIENT ALONG THE 315 K
ISENTROPIC SURFACE. THE PROXIMITY OF THE EXPECTED
MCS...HOWEVER...AND POSSIBLE SOUTHWARD PROPAGATION...WARRANTS
KEEPING THE 40 PERCENT POPS NORTH OF I-70 THAT WERE IN THE AFTERNOON
FORECAST PACKAGE. SOUTH OF THE INTERSTATE...AND ESPECIALLY SOUTHWEST
FROM GOODLAND...THE CHANCE FOR RAIN IS PROBABLY LESS THAN 20
PERCENT...BUT DO NOT SEE ANY COMPELLING REASON TO REMOVE THE MENTION
ENTIRELY. THE STRONG OUTFLOW BOUNDARY FROM YESTERDAY IS REMAINING
SOUTH OF THE AREA...AND A COLD POOL ALOFT OVER WESTERN NEW MEXICO
WILL ENTER WESTERN KANSAS BY MORNING. THUS...A FEW ISOLATED AND
ELEVATED THUNDERSTORMS ARE NOT OUT OF THE QUESTION ANYWHERE TONIGHT.
BURKE.

&&

.PREV DISCUSSION...
221 PM MDT TUE AUG 24 2004
FORECAST CONCERNS WILL BE CHANCE OF PRECIPITATION
TONIGHT...HOW WARM IT GETS NEXT TWO DAYS...AND THE BEGINNING OF THE
4 TO 7 DAY PERIOD. SATELLITE SHOWING ACTIVE AND PROGRESSIVE FLOW FROM
THE PACIFIC INTO NORTH AMERICA. DEFINITELY IS THE MOST ZONAL IT HAS
BEEN IN A WHILE. UNORGANIZED/LINGERING TROUGHINESS OVER THE WESTERN
PORTION OF THE COUNTRY WITH NUMEROUS SHORTWAVES IN IT.

AT JET LEVEL...MODELS DID WELL OVER THE COUNTRY BUT WERE LOW ON THE
SPEEDS BEHIND WESTERN UPPER TROUGH. AT MID LEVELS...MODELS LOOK TO
BE UNDERDOING STRENGTH OF SYSTEM OVER ARIZONA. RUC HAS THE BEST
HANDLE WITH THE GFS SECOND BEST. WITH THE EXCEPTION OF THE RUC...
MODELS ARE TOO FAST. ALSO MODELS NOT LOW ENOUGH ON HEIGHTS AND
SATELLITE INDICATING A DECENT SPIN TO THE SYSTEM.

AT LOW LEVELS...RUC/ETA LOOK TO BE DOING BETTER AT LOW LEVELS WITH
AN EDGE TO THE RUC ON WIND/MOISTURE FIELD. ETA DOING A LITTLE BETTER
ON TEMPERATURES. WILL BE BLENDING RUC/ETA/GFS FOR THE EARLY PART OF
THE FORECAST THEN GO MORE ETA AT THE SURFACE AND GFS ALOFT FOR THE
REMAINDER OF THE FORECAST.

FOR TONIGHT/WEDNESDAY...INTERESTING FORECAST FOR TONIGHT. AIR MASS
HAS BEEN STABILIZED SOMEWHAT BY OVERNIGHT ACTIVITY. THAT AND CIRRUS
SHIELD HAVE SLOWED DOWN HEATING AND DESTABILIZATION. BOTH THE ETA
AND GFS SHOW A COUPLED JET STRUCTURE OVERNIGHT WITH THE ETA A
LITTLE MORE FAVORABLE. ALSO HAVE INCOMING SHORTWAVE FROM THE
SOUTHWEST. THAT SYSTEM ALREADY PRODUCING LIGHTING OVER EASTERN
ARIZONA. RUC/GFS TAKE BRUNT OF SHORTWAVE ALONG SOUTHERN PORTION OF
THE FORECAST AREA. THEN A ANOTHER SHORTWAVE FOLLOWS CLOSE BEHIND
LATE IN THE NIGHT. LOW BOUNDARY MOVES NORTH AND EAST DURING THE
NIGHT WITH MOISTURE POOLING TO THE NORTH. THE NORTHEAST HALF OF THE
FORECAST AREA LOOKS TO HAVE THE BEST SHOT AND WILL GO 30 TO 40
PERCENT IN THIS AREA WITH 20 PERCENTS ELSEWHERE. WILL HAVE SOME
CLOUDS DURING THE DAY WITH AN UNFAVORABLE SURFACE WIND FIELD. TEND
TO THINK WILL BE NEAR TO SLIGHTLY WARMER THAN THE MAV AND COOLER
THAN THE MET...AND WILL FOLLOW THAT.

FOR WEDNESDAY NIGHT/THURSDAY...ABOVE MENTIONED SHORTWAVE MOVES
OVER EARLY IN THE DAY. MAY BE SOME LINGER PRECIPITATION IN THE
NORTH EARLY. AFTER THAT HAVE LITTLE TO NO DYNAMICS. MAIN JET TO
REMAIN NORTH OF AREA. HAVE SOME SORT OF BOUNDARY MOVE THROUGH IN THE
MORNING WITH A SHIFT TO THE EAST. ETA STILL RAISE TEMPERATURES SOME
EVEN AFTER THE BOUNDARY PASSAGE. HAVE WEST TO SOUTHWEST FLOW ALOFT
WHICH TO ME WOULD MEAN THAT THIS BOUNDARY WILL NOT HAVE MUCH OF A
PUNCH INITIALLY. WILL AGAIN DO A COMPROMISE.

FOR THURSDAY NIGHT/FRIDAY...NEGATIVELY TILTED 700 TO 500 MB SHORTWAVE
IN SOUTHWEST FLOW ALOFT MOVES IN DURING THE NIGHT. WILL KEEP/HAVE
CHANCE POPS. THEN THINGS SHOULD QUIET DOWN FOR MOST OF THE DAY UNTIL
NEXT SHORTWAVE STARTS GETTING CLOSE LATE IN THE DAY. STIFF EAST TO
NORTHEAST WINDS DURING THE DAY. WILL TRY TO GO AS FAR BELOW GUIDANCE
AS POSSIBLE CONSIDERING WHAT OFFICES AROUND ME DO.

FOR THE 4 TO 7 DAY PERIOD...FRONT REMAINS TO SOUTH AND KEEPS US IN
POST FRONTAL UPSLOPE THROUGH SAT/SATURDAY NIGHT. SEVERAL SHORTWAVES
TO MOVE THROUGH DURING THIS TIME ACCORDING TO ALL MODELS. BEST
CHANCE OF PRECIPITATION WILL BE FRIDAY NIGHT INTO SATURDAY. PLAN ON
GOING 50 TO 60 PERCENT FRIDAY NIGHT AND 30-40 PERCENT SATURDAY WITH
A LINGERING 20 PERCENT SATURDAY NIGHT. LAST 2 TO 3 RUNS HAVE SHOWN
MAX TEMPERATURES GETTING COOLER IN THE FRIDAY TO SUNDAY TIME FRAME...
ESPECIALLY ON SATURDAY. MEX MOS IS CLOSE TO THE ENSEMBLE MEAN MOS
AND PLAN ON GOING NEAR TO. DRIER AND WARMER WEATHER LOOKS TO BE IN
PLACE FROM SUNDAY INTO TUESDAY AND TEND TO STAY CLOSE TO MAYBE
SLIGHTLY ABOVE GUIDANCE.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

BULLER
Hazardous weather outlook, Aug 24, 9:19 AM MST, 14 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1019 AM MDT TUE AUG 24 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251200-
CHEYENNE KS-CHEYENNE CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON CO-LOGAN KS-NORTON KS-RAWLINS KS-
RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-WICHITA KS-
YUMA CO-
1019 AM MDT TUE AUG 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SERIES OF THUNDERSTORM OUTBREAKS IN SOUTH CENTRAL NEBRASKA AND
NORTHEAST KANSAS LAST NIGHT PUSHED A POOL OF MOIST AIR INTO WESTERN
KANSAS THIS MORNING. AT THE SAME TIME A SURFACE LOW PRESSURE SYSTEM
HAS DEVELOPED JUST NORTH OF THE DODGE CITY AREA THIS MORNING. THE
RESULT OF THESE TWO INTERACTING DEVELOPMENTS HAS CREATED A SHARP
DEMARCATION LINE ACROSS NORTHWEST KANSAS DIVIDING DRY AIR TO THE
SOUTHWEST OVER SOUTHEAST COLORADO AND SOUTHWEST KANSAS FROM MOIST AIR
TO THE NORTH AND EAST. THIS NEAR STATIONARY BOUNDARY NOW LIES FROM
NEAR YUMA TO NEAR SCOTT CITY.

BY THE MIDDLE OF THE AFTERNOON THIS BOUNDARY WILL BEGIN TO MOVE
SLOWLY TO THE NORTHEAST. AS IT DOES THE COMBINATION OF AFTERNOON
HEATING...DRY AIR PUSHING NORTHEAST AND UNSTABLE CONDITIONS IN THE
UPPER ATMOSPHERE IS EXPECTED TO RESULT IN SCATTERED THUNDERSTORM
DEVELOPMENT. THE BEST CHANCE FOR STRONG THUNDERSTORMS IS ALONG AND
NORTHEAST OF A LINE FROM NEAR YUMA COLORADO TO GOODLAND TO MONUMENT
ROCKS IN KANSAS. THERE IS A GOOD CHANCE FOR SEVERAL OF THESE
THUNDERSTORMS BECOMING SEVERE...WITH LARGE HAIL AND DAMAGING WINDS
BEING THE GREATEST  THREATS. THERE IS ALSO SUFFICIENT WIND SHEAR NEAR
AND NORTHEAST OF THE BOUNDARY TO MAKE A TORNADO OR TWO POSSIBLE.
ALSO...FURTHER NORTHEAST...IN THE NORTON AND HILL CITY AREAS...WHERE
THE MOIST AIR IS DEEPEST...PERIODS OF HEAVY RAINFALL COULD RESULT IN
FLASH FLOODING LATER THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN FROM LATE THURSDAY
THROUGH FRIDAY AS A COLD FRONT APPROACHES AND MOVES ACROSS THE
TRISTATE AREA. AT THIS TIME DANGEROUS CLOUD TO GROUND LIGHTNING IS
EXPECTED TO BE THE GREATEST THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

RJC

The radar

The Goodland radar (KGLD), 107 km away, was scanning. The volume nearest the first event began at 07:13 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Yuma

When
August 25, 12:13 AM MST
Where
Yuma County, 10 mi NNW of Wray
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.217, -102.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419338.